International Journal of Trichology

LETTER TO EDITOR
Year
: 2011  |  Volume : 3  |  Issue : 2  |  Page : 129--130

An effect of bimatoprost: Adverse for some, therapeutic for others


Ashok Kumar Dubey 
 Department of Pharmacology, SMS and R, Sharda University, Gr. Noida, Uttar Pradesh, India

Correspondence Address:
Ashok Kumar Dubey
H-20, Kailash Colony, New Delhi - 48
India




How to cite this article:
Dubey AK. An effect of bimatoprost: Adverse for some, therapeutic for others.Int J Trichol 2011;3:129-130


How to cite this URL:
Dubey AK. An effect of bimatoprost: Adverse for some, therapeutic for others. Int J Trichol [serial online] 2011 [cited 2021 Feb 27 ];3:129-130
Available from: https://www.ijtrichology.com/text.asp?2011/3/2/129/90850


Full Text

Sir,

I read with great interest the article titled 'Bimatoprost in the treatment of eyelash universalis alopecia areata' by Vila et al. [1] Authors have rightly highlighted the potential use of an established adverse effect of prostaglandin analogs, normally used for glaucoma management. However, I wish to make the following observations.

The authors have mentioned that none of the patients enrolled had developed glaucoma, which normally should not have been expected from a drug which is used to treat glaucoma. They also have mentioned the incidence of conjunctivitis in some patients. In the context of prostaglandin induced redness in the eyes, which is quite common and an established adverse effect, the term 'conjunctival hyperemia' should be preferred to 'conjunctivitis', because inflammation is not significant in the patients treated with bimatoprost. [2]

One uncommon cosmetic problem of loss of orbital fat pad and deepening of the lid sulcus has been reported to be associated with the use of topical bimatoprost. Though no such incidence was seen in this study, the physicians should be watchful for this adverse effect, which can prove counterproductive cosmetically. [3]

The authors have rightly excluded the patients with any other eye problem in the study. Patients with history of cataract operation should especially be excluded because bimatoprost use in a pseudophakic or aphakic eye can lead to cystoid macular edema. [4]

Finally, since the authors have followed up the patients in the study, shouldn't it have been called a prospective study?

References

1Vila TO, Camacho Martinez FM. Bimatoprost in the treatment of eyelash universalis alopecia areata. Int J Trichol 2010;2:86-8
2Agange N, Mosaed S. Prostaglandin-induced cystoid macular edema following routine cataract extraction. J Ophthalmol 2010;2010:690707.
3Leal BC, Medeiros FA, Medeiros FW, Santo RM, Susanna R Jr. Conjunctival hyperemia associated with bimatoprost use: A histopathologic study. Am J Ophthalmol 2004;138:310-3.
4Aydin S, Iºikligil I, Tekºen YA, Kir E. Recovery of orbital fat pad prolapsus and deepening of the lid sulcus from topical bimatoprost therapy: 2 case reports and review of the literature. Cutan Ocul Toxicol 2010;29:212-6.